# SDR AALA972489

- Difficulty date: December 19, 1997
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N505AA
- Make and model: Doug DC-9-82
- Aircraft serial: 49799
- Engine: Pwa JT8D217C
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Compressor
- Condition: Failed
- Location: Nr 1 Engine
- Stage of operation: CR
- Nature of condition: B, X, J
- Precautionary procedure: A

## Discrepancy

ORD - FLT 1063 - EN ROUTE ORD-DEN  AT 27,000 FT CREW NOTICED SMOKE IN AFT SECTION OF CABIN.  ACCOMPLISHED CHECKLIST FOR SMOKE AND FUMES IN CABIN, LOWERED PACK TEMPERATURE, SMOKE BEGAN TO DISSIPATE.  WHILE CLIMBING THROUGH 6300 FEET A LOUD EXPLOSION WAS HEARD.  LEFT ENGINE BEGAN WINDING DOWN AND AIRCRAFT BEGAN VIBRATING.  LEFT ENGINE SEIZED UP WITHIN SECONDS OF FAILURE.  AIR INTERRUPTED AND RETURNED TO ORD.  LANDED WITHOUT FURTHER INCIDENT.  REPLACED NR 1 ENGINE AND PERFORMED COALESCER BAGS RIGHT AND LEFT PACKS PER MM PERFORMED PACK BURN OUT PROCEDURE.  SYSTEM GROUND CHECKED NORMAL OPERATION. DISASSEMBLY REVEALED HEAVY DAMAGE TO THE HIGH PRESSURE COMPRESSOR (HPC) AS WELL AS THE LOW PRESSURE TURBINES.  DAMAGE TO
